Kansas, 2004

Flood and Hail in Kansas, July 5 to 6, 2004

July 5 to 6, 2004 · NWS DDC · 37 events in 18 counties and zones

27 thunderstorm wind, 9 hail, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 5, 1:38 PM CST, 7 hours 7 minutes earlier.

Area forecast discussion, Jul 5, 1:38 PM CST, 7 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
238 PM CDT MON JUL 5 2004

.DISCUSSION...

DAYS 1-2...

A STRONG SHORTWAVE TROUGH, AT LEAST BY JULY STANDARDS, WAS
APPROACHING THE WESTERN PLAINS EARLY THIS AFTERNOON. THE LEADING
EDGE OF THE ASSOCIATED MID-LEVEL COOLING WAS MANIFESTED IN THE
EASTERN DEVELOPMENT OF MID-LEVEL CLOUD THIS MORNING ON THE CHEYENNE
RIDGE. ALTHOUGH MOISTURE IS VERY LIMITED, ELEVATED HEATING, ALONG
WITH THE COLD AIR ALOFT(ABOVE 700MB) WITH THE WAVE, HAS INITIATED
SURFACE BASED STORMS ACROSS THE WESTERN NE PANHANDLE AND NORTHERN
COLORADO AS OF 2 PM. THESE STORMS WILL EXPAND IN AREAL COVERAGE AND
PROPAGATE E/SE THROUGH THIS EVENING. THERE WAS A GRADUAL INCREASE IN
LOW-LEVEL MOISTURE EASTWARD INTO WESTERN KANSAS AS OF 2 PM, BUT THE
REALLY RICH MOISTURE WAS CONFINED ALONG AND SOUTH OF A RETREATING
OUTFLOW BOUNDARY THAT STRETCHED FROM GRUVER, TX TO P28 TO EMPORIA.
AS THE WAVE APPROACHES, A 30-40KT LOW-LEVEL JET WILL DRAW THIS MOIST
AIR QUICKLY NORTHWARD. BY THIS EVENING, THE COLORADO STORMS WILL BE
ENCOUNTERING THE GOOD MOISTURE. WITH MODERATE LOW-MID LEVEL FLOW,
THESE STORMS COULD BE SEVERE. 3-HR FLASH FLOOD GUIDANCE NUMBERS ARE
1 TO 1.8 INCHES ACROSS THE NORTHEAST PART OF OUR COUNTY WARNING
AREA. I FEEL THAT THESE NUMBERS COULD BE EXCEEDED TONIGHT, LEADING
TO THE FLOODING OF CREEKS, STREAMS AND LOW-LYING AREAS. HENCE, A FLOOD
WATCH HAS BEEN ISSUED FOR 8 OF OUR COUNTIES IN CENTRAL KANSAS. THE
STORMS MAY BE MORE SCATTERED IN THE FAR SOUTHWEST, BUT THE MAJORITY
OF CENTRAL/SW KS SHOULD SEE RAIN, HENCE 100% POPS FOR DDC NORTH AND
EAST, WITH SLIGHTLY LOWER POPS SW. MORE STABLE AIR WILL MOVE IN
BEHIND THE MCS TUESDAY AND NO PRECIPITATION IS EXPECTED. A STRONG
WARM ADVECTION PATTERN SHOULD RESUME LATE TUESDAY NIGHT AND
WEDNESDAY. BY LATE WEDNESDAY AFTERNOON, THE PLAINS WILL BE IN WNW
FLOW ALOFT, WITH PLENTY OF INSTABILITY ALONG AND EAST OF THE SFC
TROUGH/DRYLINE. MOISTURE CONVERGENCE MAY BE ENHANCED ALONG THE WARM
FRONT(THIS FRONT MAY BE SLOWED IN ITS NORTHWARD PROGRESSION BY
OUTFLOW FROM SOUTHERN PLAINS STORMS TUESDAY NIGHT). THE
INTERSECTION OF THESE BOUNDARIES WILL BE A PREFERRED AREA FOR STORM
INITIATION.  ALSO, 500MB TEMPS WILL BE FAIRLY CHILLY FOR EARLY
JULY(-10C), LEADING TO STEEP LAPSE RATES. AFTERNOON HIGHS SHOULD
REACH THE LOWER 90S WITH BREEZY SOUTH WINDS. THIS ACTIVITY COULD
DEVELOP INTO A CLUSTER OF STORMS WEDNESDAY NIGHT.

DAYS 3-7...

FORECAST CHALLENGE IN THE EXTENDED PERIOD ARE TEMPERATURES AND
RAINFALL FOR THE WEEKEND INTO EARLY NEXT WEEK. GFS AND EURO SIMILAR
IN PUSHING A WEAK FRONT BOUNDARY INTO SOUTHWEST KANSAS WITH A
DISTURBANCE IN SOUTHWEST FLOW ALOFT ON SATURDAY. THEN ON SUNDAY THE
700MB TEMPS COOL OFF ENOUGH TO CONTINUE A MENTION OF POPS. SOUTHEAST
UPSLOPE FLOW CONTINUES ON MONDAY INTO EARLY NEXT WEEK. HAVE RAISED
TEMPS SEVERAL AREAS TO BE MORE IN LINE WITH AREA GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 61 81 61 90 /100 00 20 20
GCK 60 80 59 91 /100 00 20 20
EHA 61 81 61 92 / 50 00 20 20
LBL 61 81 62 92 / 80 00 20 20
HYS 60 81 58 89 /100 00 20 20
P28 63 83 63 90 /100 50 00 20
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

&&

FINCH
Hazardous weather outlook, Jul 5, 12:06 PM CST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
106 PM CDT MON JUL 5 2004

KSZ043-061>063-074>079-084-085-061000-
EDWARDS-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-KEARNY-MORTON-SCOTT-
STANTON-STEVENS-
106 PM CDT (1206 PM MDT) MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THESE WILL BE
SEVERE WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. MINOR
FLOODING OF CREEKS AND STREAMS IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS THIS WEEKEND BUT THE DETAILS
ARE UNCLEAR.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED AFTER 7 PM.

KSZ080-081-086>090-061000-
BARBER-CLARK-COMANCHE-KIOWA-MEADE-PRATT-SEWARD-
106 PM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SEVERE STORMS ARE POSSIBLE AFTER 4 PM. THESE STORMS
MAY CONTAIN HAIL UP TO QUARTER SIZE AND WIND GUSTS UP TO 60 MPH.

MORE WIDESPREAD STORMS, SOME OF WHICH COULD BE SEVERE, WILL OCCUR
AFTER MIDNIGHT TONIGHT. MINOR FLOODING OF CREEKS AND STREAMS IS
POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS THIS WEEKEND BUT THE DETAILS
ARE UNCLEAR.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED AFTER 4 PM.

KSZ030-031-044>046-064>066-061000-
ELLIS-HODGEMAN-LANE-NESS-PAWNEE-RUSH-STAFFORD-TREGO-
106 PM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THESE WILL BE
SEVERE WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. FLOODING OF
CREEKS AND STREAMS IS POSSIBLE SINCE THE GROUND IS ALREADY SATURATED.
A FLOOD WATCH IS IN EFFECT UNTIL 6 AM TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS THIS WEEKEND BUT THE DETAILS
ARE UNCLEAR.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL BE NEEDED, ESPECIALLY AFTER 9 PM.

FINCH

The radar

The Goodland radar (KGLD), 126 km away, was scanning. The volume nearest the first event began at 02:46 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind, 9 hail, 1 flood. Local standard time, as filed.

Hail, Hamilton

When
July 5, 8:45 PM CST
Where
Hamilton County, 17 mi N of Syracuse
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.233, -101.750

Hail, Scott

When
July 5, 9:08 PM CST
Where
Scott County, 7 mi WSW of Shallow Water
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.350, -101.033

Hail, Kearny

When
July 5, 9:21 PM CST
Where
Kearny County, 13 mi NNW of Lakin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.117, -101.333

Thunderstorm Wind, Ness

When
July 5, 9:33 PM CST
Where
Ness County, 3 mi W of Brownell
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.617, -99.783

Thunderstorm Wind, Finney

When
July 5, 9:38 PM CST
Where
Finney County, 10 mi N of Garden City
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.117, -100.867

Thunderstorm Wind, Finney

When
July 5, 9:45 PM CST
Where
Finney County, 15 mi SW of Garden City
Measured
70 kt (81 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.817, -101.067

Large pumps were blown off their foundations at Midwest Oil Pumping station

Thunderstorm Wind, Grant

When
July 5, 9:48 PM CST
Where
Grant County, 12 mi NE of Ulysses
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.700, -101.217

Thunderstorm Wind, Stanton

When
July 5, 10:04 PM CST
Where
Stanton County, 2 mi E of Johnson
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -101.717

Hail, Ellis

When
July 5, 10:15 PM CST
Where
Ellis County, 11 mi NE of Hays
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.983, -99.167

Thunderstorm Wind, Gray

When
July 5, 10:15 PM CST
Where
Gray County, 9 mi WSW of Ingalls
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.783, -100.600

Thunderstorm Wind, Haskell

When
July 5, 10:26 PM CST
Where
Haskell County, 2 mi E of Sublette
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.483, -100.817

Thunderstorm Wind, Gray

When
July 5, 10:30 PM CST
Where
Gray County, 7 mi W of Montezuma
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.600, -100.583

Thunderstorm Wind, Meade

When
July 5, 10:32 PM CST
Where
Meade County, 10 mi N of Plains
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.417, -100.600

Thunderstorm Wind, Hodgeman

When
July 5, 10:40 PM CST
Where
Hodgeman County, 1 mi S of Jetmore
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.067, -99.900

Thunderstorm Wind, Seward

When
July 5, 10:55 PM CST
Where
Seward County, (Lbl)liberal Arpt
Measured
52 kt (60 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
37.050, -100.967

Thunderstorm Wind, Seward

When
July 5, 10:55 PM CST
Where
Seward County, Kismet
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.200, -100.700

Thunderstorm Wind, Clark

When
July 5, 11:01 PM CST
Where
Clark County, Minneola
Measured
70 kt (81 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.433, -99.967

Three to four inch diameter tree limbs were blown down

Hail, Clark

When
July 5, 11:01 PM CST
Where
Clark County, Minneola
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.433, -99.967

Hail, Clark

When
July 5, 11:13 PM CST
Where
Clark County, Minneola
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.433, -99.967

Hail, Clark

When
July 5, 11:14 PM CST
Where
Clark County, Minneola
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.433, -99.967

Hail, Ford

When
July 5, 11:20 PM CST
Where
Ford County, 10 mi E of Spearville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.850, -99.567

Thunderstorm Wind, Clark

When
July 5, 11:31 PM CST
Where
Clark County, Ashland
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.183, -99.767

Thunderstorm Wind, Clark

When
July 5, 11:35 PM CST
Where
Clark County, Minneola
Measured
70 kt (81 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.433, -99.967

Twelve inch diameter tree was split in half and several five inch diameter tree limbs were broken off

Flood, Clark

When
July 5, 11:35 PM CST
Where
Clark forecast zone
Reported by
GENERAL PUBLIC
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

Water was twelve inches deep in many streets of Minneola

Thunderstorm Wind, Comanche

When
July 5, 11:40 PM CST
Where
Comanche County, 1 mi W of Protection
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.200, -99.500

Thunderstorm Wind, Comanche

When
July 5, 11:40 PM CST
Where
Comanche County, Protection
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.200, -99.483

A tree was blown onto a car. Another 1 1/2 foot diameter tree was blown over by the wind

Thunderstorm Wind, Comanche

When
July 5, 11:50 PM CST
Where
Comanche County, Coldwater
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -99.333

Numerous large tree limbs were blown down by the wind

Thunderstorm Wind, Comanche

When
July 5, 11:53 PM CST
Where
Comanche County, 8 mi SW of Coldwater
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.183, -99.433

Six inch diameter tree limbs were blown down across the highway

Thunderstorm Wind, Comanche

When
July 5, 11:53 PM CST
Where
Comanche County, 5 mi S of Coldwater
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.200, -99.333

Hail, Comanche

When
July 6, 12:00 AM CST
Where
Comanche County, 3 mi S of Coldwater
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.217, -99.333

Thunderstorm Wind, Comanche

When
July 6, 12:00 AM CST
Where
Comanche County, 3 mi S of Coldwater
Measured
70 kt (81 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.217, -99.333

Thunderstorm Wind, Comanche

When
July 6, 12:10 AM CST
Where
Comanche County, 11 mi SE of Coldwater
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.150, -99.200

Ten inch diameter tree limbs were blown down by the wind

Thunderstorm Wind, Pratt

When
July 6, 12:20 AM CST
Where
Pratt County, Cullison
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.633, -98.900

Thunderstorm Wind, Barber

When
July 6, 12:23 AM CST
Where
Barber County, 18 mi W of Medicine Lodge
Measured
78 kt (90 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.283, -98.917

Thunderstorm Wind, Comanche

When
July 6, 12:25 AM CST
Where
Comanche County, 20 mi SE of Coldwater
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.067, -99.083

Thunderstorm Wind, Barber

When
July 6, 12:30 AM CST
Where
Barber County, 6 mi S of Sun City
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.300, -98.917

Ten inch diameter tree limbs were blown down by the wind

Thunderstorm Wind, Barber

When
July 6, 12:55 AM CST
Where
Barber County, 6 mi W of Hardtner
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.017, -98.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416160, 5416161, 5416162, 5416163, 5416164, 5416165, 5416166, 5416167, 5416168, 5416169, 5416170, 5416171, 5416234, 5416235, 5416236, 5416237, 5416238, 5416239, 5416240, 5416241, 5416242, 5416243, 5416244, 5416245, 5416246, 5416247, 5416248, 5416249, 5416542, 5416543, 5416544, 5416545, 5416546, 5416547, 5416548, 5416549, 5416550.